Ohio, 2005

Damaging Wind in Ohio, July 16, 2005

July 16, 2005 · NWS RLX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 16, 2:30 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 16, 2:30 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT SAT JUL 16 2005

.SHORT TERM (REST OF TONIGHT)...

THE SOUTHWEST FLOW ON THE EASTERN SIDE OF THE UPPER LEVEL LOW
CONTINUES ACROSS THE REGION.  THIS ATMOSPHERE CONTINUES TO HAVE
ABUNDANT MOISTURE SO THE SHOWER ACTIVITY SHOULD CONTINUE INTO THE
EVENING HOURS BEFORE DYING OFF ONCE THE SUNSETS AND THE ORGANIZED
LIFT DISSIPATES.  THERE COULD BE ADDITIONAL SHORTWAVE ENERGY IN THE
SOUTHEAST FLOW THAT COULD TRIGGER SOME ISOLATED SHOWERS OVERNIGHT SO
HAVE LEFT A SLIGHT CHANCE POP OVERNIGHT.  HAVE LOWER THE SKY COVER
AS WELL OVERNIGHT AS EACH OF THE LAST FEW NIGHTS THE CLOUDS HAVE
BROKEN UP PRETTY WELL AS THE ATMOSPHERE LACKS LIFT.  FOR
TEMPERATURES...SAW NO REASON TO DEVIATE FROM PERSISTENCE AT THIS
TIME.

&&

.LONG TERM (SUNDAY THROUGH SATURDAY)...

DENNIS IS FINALLY ON THE MOVE...BUT THIS DOES NOT IMMEDIATELY
TRANSLATE INTO CONSEQUENTIAL CHANGE IN THE VERY WARM AND HUMID
CONVECTIVE PATTERN OF LATE.

WITH HIGH PWS...DEEP MOISTURE AND MOIST ADIABATIC PROFILES FROM THE
SURFACE UP ON 12Z SOUNDINGS...TOGETHER WITH DENNIS SHORT WAVE
MOVING THROUGH MAINLY NORTHWEST HALF OF FORECAST AREA...CHANCE POPS
WARRANTED THROUGHOUT THE DAY SUNDAY ONCE AGAIN...WITH HIGH CHANCE
(50%) FOR THE AFTERNOON.

IN THE WAKE OF DENNIS...COLD FRONT APPROACHES FROM THE NORTHWEST
MONDAY AND WASHES OUT TUESDAY.  ETA DRIVES FRONT FARTHER SOUTH THAN
GFS...LATTER GENERALLY ACCEPTED IN AGREEMENT WITH SURROUNDING
OFFICES AND CENTRAL GUIDANCE.  THIS GOES ALONG WITH MODEL TRENDS OF
PUSHING FRONTS TOO FAR SOUTH...NOT CLIMATOLOGICALLY FOR THE MIDDLE
OF JULY WITH LONG WAVE RIDGE OVER THE MIDDLE OF THE COUNTRY.

WITH THIS IN MIND...DID INCREASE POPS FROM THE NORTHWEST
MONDAY...DROPPED OFF MONDAY NIGHT AND THEN BACK IN FOR TUESDAY.

FOR THE EXTENDED...DIURNAL SUMMER CYCLE OF CONVECTION CONTINUES IN
THE ABSENCE OF A COOL...DRY CANADIAN AIR MASS TO CLEAN OUT THE MESS
LEFT BEHIND BY DENNIS.  ANOTHER COLD FRONT APPROACHES LATE IN THE
WEEK BUT THIS WAS HELD BACK IN THE FORECAST GRIDS PER SAME LINE OF
REASONING AS ITS PREDECESSOR EARLIER IN THE WEEK.

THE TEMPERATURES WERE CLOSE TO GUIDANCE ON LOWS AND A BLEND ON
HIGHS...HIGHER THAN THE LOW MAV NUMBERS IN MOST CASES.

&&

.PREVIOUS DISCUSSION (18Z TO 18Z)...
(ISSUED 200 PM EDT SAT JUL 16 2005)

AVIATION...

SCATTERED CONVECTION IS WELL UNDERWAY ACROSS THE REGION AT THIS
TIME.  THE SKY HAS CLEARED IN MANY AREAS...BUT WHERE THE CLOUDS ARE
IS ALSO WHERE THE THUNDERSTORMS ARE LOCATED. FOR MUCH OF THE
AFTERNOON EXPECT VFR CONDITIONS...BUT WITH THE CONVECTION
AROUND...CONDITIONS WILL TEMPORARILY DROP INTO MVFR OR IFR RANGE
WHEN THE THUNDERSTORMS MOVE PAST.  BY TONIGHT...EXPECT THE VFR
CONDITION TO BE PREVALENT AS THE SKY IS INITIALLY SCATTERED TO
CLEAR.  SOME FOG SHOULD DEVELOP OVERNIGHT WITH POSSIBLY SOME MID
DECK CLOUDS AS WELL.  EXPECT MOST LOCATION TO REMAIN AT MVFR LEVELS
WITH THE FOG...BUT SOME DIPS LOWER THAN THAT AFTER 6Z ARE
POSSIBLE...ESPECIALLY AT EKN.

FOR SUNDAY...WILL BE WATCH SEVERAL SHORTWAVES THAT ARE MOVING
NORTHEASTWARD IN THE FLOW.  THE LAST SEVERAL DAYS CONVECTION HAS
BEGUN EARLY AROUND 14Z OR SO ACROSS THE NRN SITES AND WITH THE
SHORTWAVE ENERGY COMING...WOULD NOT BE SURPRISED IF THAT HAPPENS
AGAIN TOMORROW MORNING...BUT AT THIS POINT..HAVE NOT INCLUDED THIS
IN THE TAF.

PREVIOUS DISCUSSION...
(ISSUED 1015 AM EDT SAT JUL 16 2005)

SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

MID MORNING CONVECTION IS AGAIN FIRING THIS MORNING OVER NRN WV WITH
SOME SCATTERED SHOWERS BEGINNING TO BREAK OUT ACROSS THE SOUTHERN
COAL FIELDS.  EXPECTING ACTIVITY TO REPEAT MUCH OF WHAT WAS SEEN THE
LAST FEW DAYS WHERE CONVECTION SEEMS TO LAST THROUGH MID TO LATE
AFTERNOON BEFORE DYING OUT AND ACTUALLY ALLOWING SOME LATE DAY SUN.
HAVE THE POPS PEAKING AROUND 20Z BEFORE BRINGING THEM DOWN LATE IN
THE DAY HAVE ALSO LOWERED THE SKY GRIDS LATE IN THE DAY AS WELL AS
OVERNIGHT TONIGHT.  TWEAK TEMPERATURES UP A BIT BASED ON PERSISTENCE.

PREVIOUS DISCUSSION...
(ISSUED 227 AM EDT SAT JUL 16 2005)

LONG TERM (TONIGHT THROUGH FRIDAY)...

RIDGING PATTERN BECOMES MORE ESTABLISHED THROUGH SUNDAY AND MONDAY.
EXPECT DECREASING CHANCES OF AFTERNOON/EVENING CONVECTION EACH
AFTERNOON...AS POTENTIAL FOR CAPPING INCREASES.  RAN WITH A 40 POP
FOR SUNDAY AND 30 FOR MONDAY TO REFLECT THIS THINKING.  DESPITE
DECREASING POPS...PW VALUES REMAIN HIGH AND STORM MOTIONS WILL NOT
BE VERY QUICK...SO LOCALLY HEAVY RAINFALL TOTALS ARE STILL
POSSIBLE.  ALLOW POPS TO DROP OFF TO SLIGHT CHANCE DURING THE
NIGHT...BUT RELUCTANT TO GO WITH SUB-15 POPS AT ANY TIME DUE TO
CONTINUED PRESENCE OF TROPICAL AIRMASS.

LEANED TOWARDS THE HIGHER SIDE OF GUIDANCE NUMBERS SUNDAY AND MONDAY
AFTERNOONS...WITH H850 TEMPS STILL RIDING AROUND THE +17/+18 RANGE.
THERE STILL WILL BE PLENTY OF CLOUDS AROUND BUT EXPECT ENOUGH BREAKS
TO ALLOW UPPER 80S TO BE REALIZED OVER MANY AREAS. GUIDANCE
WELL-CLUSTERED DURING THE NIGHTTIME PERIODS AND STAYED CLOSE.

FRONTAL BOUNDARY STILL SLATED TO ENTER/CROSS AREA ON TUESDAY.
DEPENDING ON TIMING...COULD PROVIDE A MORE CONCENTRATED AREA OF
RAINFALL WITH BETTER CHANCES OF SEVERE WEATHER.  BEHIND THIS
FRONT...LESS HUMID AIR WILL INVADE. ELECTED NOT TO TOUCH THIS
PORTION OF FORECAST FOR NOW TO ALLOW MORE FINE-TUNING WITH FUTURE
MODEL RUNS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...ESS
LONG TERM...TRM
Hazardous weather outlook, Jul 16, 2:40 AM EST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
340 AM EDT SAT JUL 16 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-171000-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
340 AM EDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 16, 1:15 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
215 PM EDT SAT JUL 16 2005

OHZ076-WVZ009>011-161930-
PLEASANTS-TYLER-WASHINGTON-WOOD-
215 PM EDT SAT JUL 16 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ENTERING WESTERN WASHINGTON AND WOOD
COUNTIES FROM THE WEST...MOVING TO THE EAST AT 15 MPH. BRIEF
TORRENTIAL RAINS CAN BE EXPECTED WITH THIS LINE. IT WILL MOVE
ACROSS AREAS OF PLEASANTS...TYLER...WASHINGTON AND WOOD COUNTIES
THAT RECEIVED UP TO AROUND 2 INCHES OF RAIN EARLIER AS DETERMINED BY
DOPPLER RADAR. LOW LYING AREAS AND LOW SPOTS IN ROADS MAY RECEIVE
PONDING OF WATER AND LOCALIZED FLOODING...AND THE NATIONAL WEATHER
SERVICE WILL CLOSELY MONITOR THIS LINE FOR ANY FURTHER
INTENSIFICATION.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

05
Special weather statement, Jul 16, 1:20 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR REPORTING SEVERE WEATHER.
NATIONAL WEATHER SERVICE CHARLESTON WV
220 PM EDT SAT JUL 16 2005

OHZ076-WVZ009>011-161930-
PLEASANTS-TYLER-WASHINGTON-WOOD-
220 PM EDT SAT JUL 16 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ENTERING WESTERN WASHINGTON AND WOOD
COUNTIES FROM THE WEST...MOVING TO THE EAST AT 15 MPH. BRIEF
TORRENTIAL RAINS CAN BE EXPECTED WITH THIS LINE. IT WILL MOVE
ACROSS AREAS OF PLEASANTS...TYLER...WASHINGTON AND WOOD COUNTIES
THAT RECEIVED UP TO AROUND 2 INCHES OF RAIN EARLIER AS DETERMINED BY
DOPPLER RADAR. LOW LYING AREAS AND LOW SPOTS IN ROADS MAY RECEIVE
PONDING OF WATER AND LOCALIZED FLOODING...AND THE NATIONAL WEATHER
SERVICE WILL CLOSELY MONITOR THIS LINE FOR ANY FURTHER
INTENSIFICATION.

PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

05

The radar

The Charleston,WV radar (KRLX), 106 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 16, 4:15 PM EST
Where
Jackson County, 5 mi SE of Jackson
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.000, -82.567

About a dozen trees were blown over along Keystone Station Road near the airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460783.